Alert archive / Texas / Flash Flood Watches in 2017

Flash Flood Watch 2, NWS Amarillo, TX

July 27, 2017Cimarron County, Oklahoma; 4 counties in Texas

NWS Amarillo, TX issued this flash flood watch at Jul 27, 2017, 3:39 AM CDT for Cimarron County, Oklahoma; 4 counties in Texas. It took effect at Jul 27, 2017, 1:00 PM CDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jul 27, 2017, 3:39 AM CDT (08:39 UTC)
In effect from
Jul 27, 2017, 1:00 PM CDT
Expired
Jul 28, 2017, 7:00 AM CDT
In force
18 hr
Issued by
NWS Amarillo, TX
Flood severity
None

Counties Cimarron County, OK, Dallam County, TX, Deaf Smith County, TX, Hartley County, TX, Oldham County, TX

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 289 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
289 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
2711 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

047 
WGUS64 KAMA 270839
FFAAMA

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Amarillo TX
339 AM CDT Thu Jul 27 2017

OKZ001-TXZ001-006-271800-
/O.NEW.KAMA.FF.A.0002.170727T1800Z-170728T1200Z/
/O.CON.KAMA.FF.A.0001.000000T0000Z-170727T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cimarron-Dallam-Hartley-
Including the cities of Boise City, Keyes, Dalhart, Hartley, 
and Channing
339 AM CDT Thu Jul 27 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT THIS
MORNING...
...FLASH FLOOD WATCH IN EFFECT FROM 1 PM CDT THIS AFTERNOON
THROUGH FRIDAY MORNING...

The Flash Flood Watch continues for

* Portions of Oklahoma and Texas, including the following areas, 
  in Oklahoma, Cimarron. In Texas, Dallam and Hartley. 

* Until 7 AM CDT this morning

* Scattered to numerous thunderstorms with heavy rain are 
  expected across the western Oklahoma Panhandle and the far 
  northwestern Texas Panhandle tonight into Thursday morning. 
  Areas within the watch are expected to receive periods of 
  heavy rainfall due to slow moving thunderstorms in a moist 
  environment. This may product excessive runoff and possible 
  flash flooding. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

The National Weather Service in Amarillo has issued a

* Flash Flood Watch for portions of Oklahoma and Texas, 
  including the following areas, in Oklahoma, Cimarron. In 
  Texas, Dallam and Hartley. 

* From 1 PM CDT this afternoon through Friday morning

* Scattered to numerous thunderstorms with heavy rain are expected
  across the western Oklahoma Panhandle and the far northwestern
  Texas Panhandle tonight into Thursday morning. Areas within the
  watch are expected to receive periods of heavy rainfall due to
  slow moving thunderstorms in a moist environment. This may
  product excessive runoff and possible flash flooding. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

TXZ011-016-271800-
/O.NEW.KAMA.FF.A.0002.170727T1800Z-170728T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oldham-Deaf Smith-
Including the cities of Vega and Hereford
339 AM CDT Thu Jul 27 2017

...FLASH FLOOD WATCH IN EFFECT FROM 1 PM CDT THIS AFTERNOON
THROUGH FRIDAY MORNING...

The National Weather Service in Amarillo has issued a

* Flash Flood Watch for a portion of Texas, including the 
  following areas, Deaf Smith and Oldham. 

* From 1 PM CDT this afternoon through Friday morning

* Scattered to numerous thunderstorms with heavy rain are expected
  across the western Oklahoma Panhandle and the far northwestern
  Texas Panhandle tonight into Thursday morning. Areas within the
  watch are expected to receive periods of heavy rainfall due to
  slow moving thunderstorms in a moist environment. This may
  product excessive runoff and possible flash flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
4 follow-up statements
807 
WGUS64 KAMA 271735
FFAAMA

Flood Watch
National Weather Service Amarillo TX
1235 PM CDT Thu Jul 27 2017

OKZ001-TXZ001-006-011-016-280400-
/O.CON.KAMA.FF.A.0002.170727T1800Z-170728T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cimarron-Dallam-Hartley-Oldham-Deaf Smith-
Including the cities of Boise City, Keyes, Dalhart, Hartley, 
Channing, Vega, and Hereford
1235 PM CDT Thu Jul 27 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY MORNING...

The Flash Flood Watch continues for

* Portions of Oklahoma and Texas, including the following areas, 
  in Oklahoma, Cimarron. In Texas, Dallam, Deaf Smith, Hartley, 
  and Oldham. 

* Through Friday morning

* Scattered to numerous thunderstorms with heavy rain are expected
  across the western Oklahoma Panhandle and the far northwestern
  Texas Panhandle tonight into Thursday morning. Areas within the
  watch are expected to receive periods of heavy rainfall due to
  slow moving thunderstorms in a moist environment. This may
  product excessive runoff and possible flash flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
324 
WGUS64 KAMA 272009
FFAAMA

Flood Watch
National Weather Service Amarillo TX
309 PM CDT Thu Jul 27 2017

OKZ001-TXZ001-006-011-016-280415-
/O.CON.KAMA.FF.A.0002.000000T0000Z-170728T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cimarron-Dallam-Hartley-Oldham-Deaf Smith-
Including the cities of Boise City, Keyes, Dalhart, Hartley, 
Channing, Vega, and Hereford
309 PM CDT Thu Jul 27 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY MORNING...

The Flash Flood Watch continues for

* Portions of Oklahoma and Texas, including the following areas, 
  in Oklahoma, Cimarron. In Texas, Dallam, Deaf Smith, Hartley, 
  and Oldham. 

* Through Friday morning

* Scattered to numerous thunderstorms with heavy rain are expected
  across the western Oklahoma Panhandle and the far northwestern
  Texas Panhandle tonight into Friday morning. Areas within the
  watch are expected to receive periods of heavy rainfall due to
  slow moving thunderstorms in a moist environment. This may
  product excessive runoff and possible flash flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
858 
WGUS64 KAMA 280331
FFAAMA

Flood Watch
National Weather Service Amarillo TX
1031 PM CDT Thu Jul 27 2017

OKZ001-TXZ001-006-011-016-281200-
/O.CON.KAMA.FF.A.0002.000000T0000Z-170728T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cimarron-Dallam-Hartley-Oldham-Deaf Smith-
Including the cities of Boise City, Keyes, Dalhart, Hartley, 
Channing, Vega, and Hereford
1031 PM CDT Thu Jul 27 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT FRIDAY...

The Flash Flood Watch continues for

* Portions of Oklahoma and Texas, including the following areas, 
  in Oklahoma, Cimarron. In Texas, Dallam, Deaf Smith, Hartley, 
  and Oldham. 

* Until 7 AM CDT Friday.

* Scattered thunderstorms with heavy rain may develop across the
  western Oklahoma Panhandle and the western Texas Panhandle later
  tonight into early Friday morning. Areas within the watch may
  receive heavy rainfall in a short time due to slow moving 
  thunderstorms in a moist environment. This may produce excessive
  runoff and possible flash flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

Andrade
976 
WGUS64 KAMA 281143
FFAAMA

Flood Watch
National Weather Service Amarillo TX
643 AM CDT Fri Jul 28 2017

OKZ001-TXZ001-006-011-016-281245-
/O.EXP.KAMA.FF.A.0002.000000T0000Z-170728T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cimarron-Dallam-Hartley-Oldham-Deaf Smith-
Including the cities of Boise City, Keyes, Dalhart, Hartley, 
Channing, Vega, and Hereford
643 AM CDT Fri Jul 28 2017

...FLASH FLOOD WATCH WILL EXPIRE AT 7 AM CDT THIS MORNING...

The Flash Flood Watch for portions of Oklahoma and Texas will
expire at 7 AM CDT this morning. Thunderstorms have diminished
overnight across the Watch area and the threat of heavy rainfall 
has decreased early this morning.

$$

Schneider

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood watch went out at Jul 27, 12:16 AM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, Jul 27, 12:16 AM CDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1216 AM CDT Thu Jul 27 2017

.AVIATION...
06Z TAF Cycle

Showers and thunderstorms, some with very heavy rainfall and
strong gusty and erratic winds, will impact all three TAF sites
through 06Z Friday. Will include at least a VCTS or VCSH or TEMPO
group at all three TAF sites until around 10Z to 12Z Thursday for
now but may need additional TEMPO groups or prevailing showers and
thunderstorms after 12Z Thursday. MVFR ceilings can be expected in
and near the showers and thunderstorms but should remain VFR
ceilings outside of the activity. Winds at the Dalhart and Guymon
TAF sites will remain northeast to east 5 to 15 knots through 06Z
Friday. Winds at the Amarillo TAF site will be mainly from the
south and southwest 10 to 20 knots with some higher gusts possible
but becoming northeast to east after 13Z to 15Z Thursday 5 to 15
knots.

Schneider

&&

.PREV DISCUSSION... /Issued 701 PM CDT Wed Jul 26 2017/

AVIATION...
For the 00Z TAFs, showers and thunderstorms will continue to
develop across the Oklahoma and Texas Panhandles this evening and
tonight as a cold front slowly moves south across the area later
tonight and Thursday morning. Have incorporated mention of
thunderstorms at all terminal sites for various times during this
fcst cycle. Due to some uncertainty in timing of storms and
attendant CIGS and VSBYS, amendments may become necessary.

Andrade

PREV DISCUSSION... /Issued 403 PM CDT Wed Jul 26 2017/

DISCUSSION...
Not a lot of changes in this forecast compared to the previous.
Fairly broad mid/upper level high pressure spinning over TX/NM.
Winds aloft will be weak and vary from west to north depending on
smaller scale waves coming off the Rockies. A cold front is being
sampled with most of the cooler air up in northern KS over to the
Front Range. However, a surface low is positioned over north-
central KS which has helped switch winds to the north over the OK
Panhandle along with a weak baroclinic zone. Isolated
Thunderstorms are beginning to develop along this boundary. A
surface trough is situated roughly over the Canadian River Valley
where scattered CU and a few towering CU are trying to break a
weak cap. Any activity that does develop south of the boundary
should be isolated single cell, short lived thunderstorms with
some downburst potential given steep low level lapse rates,
moderate instability and downdraft CAPE on the order of 1000-1500
J/kg. Warm 500mb temperatures should keep hail growth minimal.

Thunderstorm chances go up considerably this evening and overnight
as a shortwave develops off the Rockies on the northern periphery
of the high pressure. Model guidance shifts this wave eastward
with most of the PVA across the northern zones. The frontal
boundary will be the focus for enhanced moisture convergence with
pos low level theta-E advection coming in behind the front. PWAT
values are expected to increase to 1.5 to 2.0 inches with surface
dew points increasing well into the mid to upper 60s along the
boundary. CAMs and medium range guidance have been consistent with
initiating a large area of thunderstorms across the northwestern
zones where the best forcing along the boundary combine with the
mid level forcing from the shortwave. Due to the high PWATs, weak
mid level flow and shear vectors oriented parallel to the
boundary, storms should be efficient heavy rain producers. Have
issued a flash flood watch for the far northwestern TX Panhandle
and far western OK Panhandle for the overnight and early morning
period. Severe potential overnight looks low as storms become
elevated and loose maximum buoyancy potential (MLCAPE values drop
to around 1000 J/kg given low mid level lapse rates) and weak
shear. Can't completely rule out some severe downburst winds
become strong enough to break the surface inversion, but it seems
unlikely as the surface inversion is progged to be fairly strong.

The overnight convection may congeal into an MCS and slowly move
southeast until the forcing from the upper level shortwave shifts
east of the area. This should lead to possible lull in activity
Thursday morning after 12z as the convection becomes less
organized and coverage decreases. Their are some differences in
model guidance on how far south the surface boundary will push,
with medium range guidance keeping it stalled over the northern
zones. However, short term guidance (NAMNest and NMM/ARW) suggest
this boundary may push as far south as the I40 corridor. This
seems plausible given overnight storm cold pools should help
advance the boundary south. Thus, shifted higher chance pops south
covering most of the southern Panhandles. There is not a clear
indication of a shortwave, but convergence along the boundary and
the very moist vertical profiles will lead to at least scattered
thunderstorm development. Storms should continue to be efficient
rain producers with similar environmental conditions to Wednesday
night so will need to watch for flooding potential.

Rain chances will continue through the extended as statistical and
deterministic guidance keeps moisture in place, especially across
the eastern zones. The upper level high isn't progged to move
much until later next week when models do suggest that it will
shift westward leaving the Panhandles in more dominant northwest
flow. Still, occasional shortwaves and the existence of lingering
boundaries will keep chance pops through the next 7 days.
Temperatures will also stay much closer to average, if not
slightly below average beyond the day 1 forecast.

Ward

&&

.AMA Watches/Warnings/Advisories...
TX...Flash Flood Watch until 7 AM CDT this morning for the following
     zones: Dallam...Hartley.

OK...Flash Flood Watch until 7 AM CDT this morning for the following
     zones: Cimarron.

&&

11/29
Hazardous weather outlook, Jul 26, 4:15 PM CDT, 11 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
415 PM CDT Wed Jul 26 2017

OKZ001>003-TXZ001>020-270915-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
415 PM CDT Wed Jul 26 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are possible across portions of the Texas and
Oklahoma Panhandles. A few storms maybe strong with gusty winds
and small hail being a threat along with localized flooding. The
western Oklahoma Panhandle and northwestern Texas Panhandles will
have a higher potential for flash flooding, thus, a Flash Flood
Watch has been issued for those areas through early Thursday
morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A Flash Flood Watch has been issued through early Thursday morning
for the western Oklahoma Panhandle and northwestern Texas
Panhandle for efficient rain producing storms lingering in those
areas. Otherwise, there is a chance of thunderstorms everyday
from Thursday through Tuesday. Some storms maybe strong with gusty
winds and small hail possible. Localized heavy rainfall along
with flooding and flash flooding will continue to be the main
threat throughout this period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Jul 26, 10:38 PM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
1038 PM CDT WED JUL 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     WILDFIRE         14 SSE WAKA             36.09N 100.96W
07/25/2017  E400 ACRE        OCHILTREE          TX   FOREST SERVICE

0520 PM     TSTM WND GST     8 W SLAPOUT             36.60N 100.26W
07/26/2017  M64 MPH          BEAVER             OK   MESONET

0530 PM     TSTM WND GST     4 NNE DARROUZETT        36.50N 100.31W
07/26/2017  E60 MPH          BEAVER             OK   PUBLIC

0530 PM     TSTM WND DMG     8 NNE DARROUZETT        36.54N 100.25W
07/26/2017                   BEAVER             OK   EMERGENCY MNGR

            10 POWER POLES BLOWN DOWN AND A CENTER PIVOT IRRIGATION
            SYSTEM WAS OVERTURNED.

0700 PM     TSTM WND GST     7 NE BUSHLAND           35.27N 101.99W
07/26/2017  E60 MPH          POTTER             TX   PUBLIC

0726 PM     TSTM WND GST     1 W AMARILLO            35.20N 101.83W
07/26/2017  M66 MPH          POTTER             TX   BROADCAST MEDIA

0730 PM     TSTM WND DMG     1 W AMARILLO            35.20N 101.84W
07/26/2017                   POTTER             TX   PUBLIC

            FOUR TREES BLOWN DOWN AT THIS LOCATION IN DOWNTOWN
            AMARILLO.

&&

EVENT NUMBER AMA1700789 AMA1700790 AMA1700791 AMA1700792 AMA1700793
AMA1700794 AMA1700795

EA

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 7:42 PM CDTSpecial Weather StatementAMABeaver33 min
Jul 27, 1:57 AM CDTAreal Flood AdvisoryAMACimarron4 hr
Jul 26, 7:02 PM CDTSpecial Weather StatementAMAMoore28 min
Jul 26, 7:04 PM CDTSpecial Weather StatementAMAHansford26 min
Jul 26, 7:25 PM CDTSevere Thunderstorm WarningAMAPotter, Randall38 min
Jul 26, 7:33 PM CDTFlash Flood WarningAMAOldham, Potter, Randall117 min
Jul 26, 7:39 PM CDTSpecial Weather StatementAMAHutchinson36 min
Jul 26, 7:52 PM CDTSevere Thunderstorm WarningAMAHutchinson41 min
Jul 26, 8:01 PM CDTSpecial Weather StatementAMAHartley29 min
Jul 26, 8:22 PM CDTSpecial Weather StatementAMAHansford23 min
Jul 26, 8:46 PM CDTSpecial Weather StatementAMAHartley44 min
Jul 26, 8:57 PM CDTAreal Flood AdvisoryAMADallam, Hartley2 hr
Jul 26, 9:34 PM CDTSpecial Weather StatementAMAMoore41 min
Jul 27, 2:00 AM CDTAreal Flood AdvisoryAMADeaf Smith, Oldham, Potter, Randall4 hr
Jul 27, 2:22 PM CDTSpecial Weather StatementAMAHansford23 min
Jul 27, 2:29 PM CDTSpecial Weather StatementAMAMoore31 min
Jul 27, 2:45 PM CDTSpecial Weather StatementAMAHansford30 min
Jul 27, 3:32 PM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree43 min
Jul 27, 6:28 PM CDTSpecial Weather StatementAMAHemphill, Wheeler47 min

Nearby

Flash Flood Watches in Texas, 2017Flash Flood Watches in Oklahoma, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.